Minnesota, 2025

Winter Storm and Winter Weather in Minnesota, February 7 to 8, 2025

February 7 to 8, 2025 · NWS MPX · 17 events in 17 counties and zones

The Upper Midwest was sandwiched between an advancing arctic high from the north and a deepening surface low to the south, creating a prime environment for frontogenetic forcing across central MN (just north of the Twin Cities) into western WI. A narrow band of moderate to heavy snow extending from Alexandria-Cambridge-New Richmond, WI dropped 1-2 inches on February 7 before a wider swath of…

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

The Upper Midwest was sandwiched between an advancing arctic high from the north and a deepening surface low to the south, creating a prime environment for frontogenetic forcing across central MN (just north of the Twin Cities) into western WI.

A narrow band of moderate to heavy snow extending from Alexandria-Cambridge-New Richmond, WI dropped 1-2 inches on February 7 before a wider swath of light to moderate snow fell from the evening of February 7 to the morning of February 8. Dry air entrainment extended up to the Twin Cities metro, which led to lesser snow totals south of I-94. The end result was a band of 5-8 across north-central MN into western WI, a swath of 3-5 of snow across central Minnesota and 1-3 in southern MN.

Some of the highest snowfall amounts were:|8.0 inches in Ham Lake, MN (Anoka).|8.0 inches in Andover, MN (Anoka).|7.3 inches in Forest Lake, MN (Washington).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Feb 7, 2:56 PM CST, 4 minutes earlier. Its key messages:

  • Accumulating snow late this evening through Saturday morning and early afternoon.
  • Widespread snow amounts around 3 to 5 across central Minnesota and western Wisconsin. Pockets of higher amounts (6+) are possible, especially across western Wisconsin.
  • Well below normal temperatures will move in behind the Saturday system, with sub-zero lows Sunday night and even colder lows (negative teens to 20s) Monday through Wednesday.
Area forecast discussion, Feb 7, 2:56 PM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
256 PM CST Fri Feb 7 2025

.KEY MESSAGES...

- Accumulating snow late this evening through Saturday morning
  and early afternoon.

- Widespread snow amounts around 3 to 5 across central Minnesota
  and western Wisconsin. Pockets of higher amounts (6+) are
  possible, especially across western Wisconsin.

- Well below normal temperatures will move in behind the
  Saturday system, with sub-zero lows Sunday night and even
  colder lows (negative teens to 20s) Monday through Wednesday.

&&

.DISCUSSION...
Issued at 251 PM CST Fri Feb 7 2025

The forecast has not changed much over the last 12 hours, with
accumulating snow moving into western Minnesota by this evening.
A deepening surface low to the south will provide weak warm air
advection at the same time high pressure moves south from
Canada. This setup will lead to a frontogenetically-driven snow
event for the Upper Midwest. As is often the case with fgen
driven snow, there will be bands of higher QPF/snow amounts.
Determining exactly where those bands will set up can be
difficult, but a general consensus between the models indicates
it will be just north of the Twin Cities Metro (but south of
Duluth). From a timing perspective, light snow will begin in
western Minnesota as early as 7-8PM, but the more intense snow
wont start for a few hours after that. The Metro area likely
wont see much snow accumulate prior to midnight, but the rates
will peak shortly after in the 2-7AM timeframe. Western
Wisconsin likely wont see anything until after midnight, but
things will linger slightly longer into the early afternoon
hours on Saturday. All-in-all, this event will take place when
the vast majority of people are sleeping, which is good from an
impact point-of-view. Areas in western Wisconsin may see more
travel impacts due to the later arrival and shift into more of
the daylight hours.

As mentioned above, there will be a band of higher QPF in
central/eastern MN and western WI. Guidance continues to
indicate 0.3 to 0.4 QPF will fall within this band, tapering to
0.25 in the Metro, and quickly dropping to 0.15 or less for the
far southern portion of Minnesota (Mankato and south). This will
be a more light and fluffy snow, with snow to liquid ratios
slightly above the climatological norm in the 14-18:1 range. The
lower ratios will be in areas just south of the Metro as weaker
forcing and drier air will inhibit anything higher. Equating
this to snow amounts, 3 to 5 can be expected for most across our
forecast area, with lesser to the south. Again with the fgen
banding, the location of the band will be where we see the
highest ratios and snow rates. These locations are also most
likely to see 6+ of snow. Although QPF amounts have
noticeably dropped since forecasting for this event began,
whether or not a specific location sees 5 or 6 wont make a
difference in terms of impacts. The biggest takeaway should be
that it will snow and it will need to be plowed for the majority
of southern and central Minnesota and western Wisconsin. Taking
a look at current Winter Weather headlines, we have expanded
the Winter Weather Advisory to cover our entire area, minus the
southernmost tier of counties in Minnesota (along I-90). This
advisory is mostly due to expected snow amounts and associated
travel impacts. There is a limited potential for blowing snow in
SW MN, but nothing major due to lower snow amounts and a short
time frame of concern. 

Looking to Sunday and beyond, things will get cold. Canadian
high pressure will settle in behind the departing low, dropping
high temperatures into the single digits with even colder
apparent temps. Monday, Tuesday, and Wednesday night lows will
be the coldest of the week, with wind chills in the negative 20s
in western Minnesota. Western Wisconsin will be roughly 10 to
15 degrees warmer, but still below zero. Looking into longer
term chances at any more weather makers, there is decent
agreement between ensembles for a few systems over the next two
weeks, but none of which are looking significant. This means our
pattern of a light dusting to half inch here and there will
continue beyond this weekends system.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1140 AM CST Fri Feb 7 2025

VFR to start for all sites but conditions will deteriorate late
this afternoon through this evening ahead of expected snowfall.
MVFR ceilings, if not low-VFR ceilings, can be expected with the
initial onset of snowfall, with MVFR ceilings prevailing through
the rest of tonight and the first half of Saturday. Visibilities
will drop to IFR range, but not expecting visibilities lower
than 1sm in any broad capacity. Snow will have its peak
intensity in the few hours either side of sunrise, with snow
diminishing through the Saturday afternoon hours. Light westerly
winds through this afternoon will briefly become light/variable
this evening before picking up 5-10kts from the E overnight into
tomorrow morning. In conjunction with the ending snowfall, winds
will become more northerly.

KMSP...Light winds and high clouds before the snow moves in this
evening. Ceilings will drop to MVFR levels with visibility to
IFR levels with the falling snow. Snowfall rates will prevail
around 0.3 in/hr and no issues with p-type, just large-flake
snow expected.

/OUTLOOK FOR KMSP/
SUN...VFR. Wind NW 5-10 kts becoming SW.
MON...VFR. MVFR ceilings possible late. Wind NW 5-10 kts.
TUE...VFR. Wind NW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Winter Weather Advisory from 9 PM this evening to 3 PM CST
     Saturday for Benton-Chippewa-Douglas-Kandiyohi-Lac Qui
     Parle-Meeker-Morrison-Pope-Redwood-Renville-Stearns-
     Stevens-Swift-Todd-Yellow Medicine.
     Winter Weather Advisory from midnight tonight to 6 PM CST
     Saturday for Anoka-Blue Earth-Brown-Carver-Chisago-Dakota-
     Goodhue-Hennepin-Isanti-Kanabec-Le Sueur-McLeod-Mille
     Lacs-Nicollet-Ramsey-Rice-Scott-Sherburne-Sibley-Steele-
     Waseca-Washington-Watonwan-Wright.
WI...Winter Weather Advisory from midnight tonight to 6 PM CST
     Saturday for Barron-Chippewa-Dunn-Eau Claire-Pepin-Pierce-
     Polk-Rusk-St. Croix.

&&

DISCUSSION...PV
AVIATION...JPC
Hazardous weather outlook, Feb 7, 9:27 AM CST, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
927 AM CST Fri Feb 7 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
081000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
927 AM CST Fri Feb 7 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Snow will spread across Minnesota and Wisconsin tonight. A Winter
Weather Advisory is in effect across the entire coverage area
except for the counties along the Interstate 90 corridor. Plan on
slippery road conditions tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Snow continues into Saturday, ending by Saturday evening. Plan on
slippery road conditions through the weekend.

Much colder air moves in early next week with wind chills of 25
to 35 below zero expected.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are encouraged to report snowfall
amounts to the National Weather Service.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter weather, 6 winter storm. Local standard time, as filed.

Winter Weather, Douglas

When
February 7, 3:00 PM CST to February 8, 10:00 AM CST
Where
Douglas forecast zone
Reported by
CoCoRaHS
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

Snowfall of 3 to 4.5 inches was measured across the county. The highest snowfall observation was 4.5 inches near Brandon, MN.

Winter Weather, Stearns

When
February 7, 4:00 PM CST to February 8, 11:00 AM CST
Where
Stearns forecast zone
Reported by
CoCoRaHS
Coordinates
45.552, -94.613 (the zone’s center; the record gives no point)

Snowfall of 4 to 5.7 inches was measured across the county. The highest snowfall observation was 5.7 inches near St Cloud, MN.

Winter Weather, Todd

When
February 7, 4:00 PM CST to February 8, 11:00 AM CST
Where
Todd forecast zone
Reported by
CoCoRaHS
Coordinates
46.071, -94.898 (the zone’s center; the record gives no point)

An estimated 3 to 5 inches of snowfall was measured across the county. The highest snowfall observation was 4.0 inches near Long Prairie, MN.

Winter Storm, Isanti

When
February 7, 5:00 PM CST to February 8, 1:00 PM CST
Where
Isanti forecast zone
Reported by
CoCoRaHS
Coordinates
45.562, -93.295 (the zone’s center; the record gives no point)

Multiple bands of snow moved through and produced generally 5 to 7 inches of light fluffy snow. A CoCoRaHS observer measured 6.9 inches of snow accumulation 1 mile SW of Braham.

Winter Storm, Kanabec

When
February 7, 5:00 PM CST to February 8, 1:00 PM CST
Where
Kanabec forecast zone
Reported by
CoCoRaHS
Coordinates
45.945, -93.293 (the zone’s center; the record gives no point)

Multiple bands of snow moved through and produced an estimated 4 to 6 inches of light fluffy snow, based on nearby reports. The six inch snowfall was in the southeast portion of the county.

Winter Storm, Sherburne

When
February 7, 5:00 PM CST to February 8, 1:00 PM CST
Where
Sherburne forecast zone
Reported by
Public
Coordinates
45.444, -93.775 (the zone’s center; the record gives no point)

Multiple bands of snow moved through and produced generally 3 to 6 inches of light fluffy snow. A public observer measured 6.0 inches of snow accumulation near Zimmerman.

Winter Storm, Anoka

When
February 7, 5:00 PM CST to February 8, 1:00 PM CST
Where
Anoka forecast zone
Reported by
Trained Spotter
Coordinates
45.273, -93.246 (the zone’s center; the record gives no point)

Multiple bands of snow moved through and produced generally 5 to 8 inches of light fluffy snow. A trained observer measured 7.3 inches of snow accumulation near Ham Lake.

Winter Weather, Mille Lacs

When
February 7, 5:00 PM CST to February 8, 12:00 PM CST
Where
Mille Lacs forecast zone
Reported by
CoCoRaHS
Coordinates
45.938, -93.630 (the zone’s center; the record gives no point)

An estimated 4 to 5.5 inches of snowfall was measured across the county. The highest snowfall observation was 4.7 inches near Onamia, MN.

Winter Weather, Benton

When
February 7, 5:00 PM CST to February 8, 12:00 PM CST
Where
Benton forecast zone
Reported by
CoCoRaHS
Coordinates
45.699, -93.999 (the zone’s center; the record gives no point)

An estimated 4 to 5.5 inches of snowfall was measured across the county. The highest snowfall observation was 5.0 inches near Rice, MN.

Winter Weather, Morrison

When
February 7, 5:00 PM CST to February 8, 11:00 AM CST
Where
Morrison forecast zone
Reported by
CoCoRaHS
Coordinates
46.013, -94.268 (the zone’s center; the record gives no point)

An estimated 4 to 5.5 inches of snowfall was measured across the county. The highest snowfall observation was 5.5 inches near Pillager, MN.

Winter Weather, Wright

When
February 7, 5:00 PM CST to February 8, 12:00 PM CST
Where
Wright forecast zone
Reported by
CoCoRaHS
Coordinates
45.174, -93.963 (the zone’s center; the record gives no point)

An estimated 3 to 5.5 inches of snowfall was measured across the county. The highest snowfall observation was 5.3 inches near St Michael, MN.

Winter Weather, Hennepin

When
February 7, 5:00 PM CST to February 8, 1:00 PM CST
Where
Hennepin forecast zone
Reported by
CoCoRaHS
Coordinates
45.005, -93.477 (the zone’s center; the record gives no point)

Generally 3 to 5.5 inches of snowfall was measured across the northern portion of the county. Much of the southern half of the county measured 1.5 inches or less.

Winter Weather, Ramsey

When
February 7, 5:00 PM CST to February 8, 1:00 PM CST
Where
Ramsey forecast zone
Reported by
CoCoRaHS
Coordinates
45.017, -93.100 (the zone’s center; the record gives no point)

Generally 2 to 5.5 inches of snowfall was measured across the county. Highest totals were observed in the northern portion of the county.

Winter Storm, Chisago

When
February 7, 6:00 PM CST to February 8, 1:00 PM CST
Where
Chisago forecast zone
Reported by
CoCoRaHS
Coordinates
45.503, -92.908 (the zone’s center; the record gives no point)

Multiple bands of snow moved through and produced generally 4 to 7 inches of light fluffy snow. A CoCoRaHS observer measured 7.0 inches of snow accumulation near Rush City.

Winter Storm, Washington

When
February 7, 6:00 PM CST to February 8, 1:00 PM CST
Where
Washington forecast zone
Reported by
Public
Coordinates
45.039, -92.884 (the zone’s center; the record gives no point)

Multiple bands of snow moved through and produced 4 to 7 inches of snowfall across the northern portion of the county. Much of the southern half of the county measured 2 inches or less. The highest report was 7.3 inches near Forest Lake, MN.

Winter Weather, Lac Qui Parle

When
February 7, 9:00 PM CST to February 8, 10:00 AM CST
Where
Lac Qui Parle forecast zone
Reported by
Public
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

An estimated 3 to 5.5 inches of snowfall fell across the county, based on surrounding reports.

Winter Weather, Yellow Medicine

When
February 7, 9:00 PM CST to February 8, 10:00 AM CST
Where
Yellow Medicine forecast zone
Reported by
Public
Coordinates
44.716, -95.868 (the zone’s center; the record gives no point)

An estimated 3 to 5.5 inches of snowfall fell across the county. The highest snowfall observation was 3.5 inches near Saint Leo, MN.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1231761, 1231755, 1231760, 1226705, 1228092, 1231739, 1231745, 1231750, 1231751, 1231753, 1231771, 1231783, 1231784, 1231728, 1231785, 1231765, 1231767.